SWITCHING STEROIDS

Share this content:

If a patient experiences a steroid flush reaction on prednisone, is it advisable to switch to another steroid, such as methylprednisolone? Why has triamcinolone been discontinued?
—John S. Conti, MD, Youngstown, Ohio

The list of side effects associated with corticosteroid use is quite extensive. Vasomotor instability, hypertension, diaphoresis, fever, and “flushing” have been reported (Reactions Weekly. 1993[450]:12). The side effects are generally thought to be class-specific rather than drug-specific, i.e., due to the effects of corticosteroids in general, in this case glucocorticoids specifically. Thus it is unlikely that the change to methylprednisolone would be helpful. That being said, however, as long as your patient did not experience a true “allergic reaction” and her symptoms were limited to mild flushing, a test dose of methylprednisolone might be worthwhile if the treatment would have significant benefits. Triamcinolone is still widely available in different forms.
—Christopher Ruser, MD (115-9)

You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters